Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 56, NWS Flagstaff, AZ

September 22, 2016Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 22, 2016, 9:54 AM MST for Coconino County, Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2016, 9:54 AM MST (16:54 UTC)
Expired
Sep 22, 2016, 5:45 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 125 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 366 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 4.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

841 
WGUS55 KFGZ 221722
FFWFGZ
AZC005-230045-
/O.NEW.KFGZ.FF.W.0056.160922T1654Z-160923T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
954 AM MST THU SEP 22 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 545 PM MST THURSDAY

* AT 947 AM MST...AUTOMATED RIVER GAUGES INDICATED FLASH FLOODING
  ON THE PARIA RIVER IN UTAH. 

FLOOD WATERS ARE MOVING DOWN THE PARIA RIVER AT HIGHWAY 89 IN UTAH.
THIS WATER WILL MOVE DOWN THE PARIA RIVER TO THE COLORADO RIVER NEAR
LEES FERRY.  THE FLOOD CREST IS EXPECTED TO REACH THE COLORADO RIVER
BETWEEN 3 PM AND 5 PM MST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. DO NOT
ENTER SLOT CANYONS IN THIS AREA. 

&&

LAT...LON 3696 11168 3686 11158 3686 11159 3700 11191
      3700 11179

$$

MAS
1 follow-up statement
314 
WGUS75 KFGZ 222041
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
141 PM MST THU SEP 22 2016

AZC005-230045-
/O.CON.KFGZ.FF.W.0056.000000T0000Z-160923T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
141 PM MST THU SEP 22 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
COCONINO COUNTY...

AT 137 PM MST...THE AUTOMATED RIVER GAUGE AT HIGHWAY 89 IN UTAH
INDICATED THAT FLOODING WAS STILL OCCURRING IN THE PARIA RIVER. THE
PEAK FLOW WAS OVER 6000 CFS AND HAS DROPPED SINCE THEN. THIS FLOOD
CREST WILL MOVE DOWN THROUGH PARIA CANYON ALL THE WAY TO THE
COLORADO RIVER NEAR LEES FERRY.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. DO NOT
ENTER PARIA CANYON!

&&

LAT...LON 3696 11168 3686 11158 3686 11159 3700 11191
      3700 11179

$$

MAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 9:40 AM MST, 14 minutes earlier.

Area forecast discussion, Sep 22, 9:40 AM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
940 AM MST THU SEP 22 2016

.SYNOPSIS...Expect windy conditions today, with a line of showers
and thunderstorms moving west to east through early tonight. Some
storms may become severe, especially west of Flagstaff. Cooler and
drier conditions will develop on Friday, with continued dry and
slightly warmer daytime temperatures over the weekend.

&&
.DISCUSSION...Strong low pressure center is currently over far
northern California and southwestern Oregon this morning. The
associated cold from is just northwest of Ely, NV and has passed
Tonopah, NV. A pre-frontal band of showers has been moving slowly
across Yavapai and western Coconino County this morning. HRRR
depicted this band...and another stronger band developing and moving
into northwestern Coconino county by late this afternoon. Current
forecast may need a few minor adjustments.

&&

.PREV DISCUSSION /430 AM MST/...A relatively deep upper low entering
the northwestern Great Basin this morning will bring increasing
dynamics and shear to the area today and tonight. A moisture plume
that has been over western Arizona for a few days is already
responding to this, with a line of showers and thunderstorms
developing over Mohave County.
This area of storms will move steadily east through the day, with a
secondary area forming in the colder air late today and tonight.

The combination of dynamics and shear, as well as cooling
temperatures aloft, will cause a few severe thunderstorms to form
today. The best location for this will be in the western and central
portions of the CWA.

In addition to the storms, expect fairly windy conditions ahead of
the trough axis this afternoon. A few areas east of Flagstaff will
flirt with advisory criteria, but we will hold off on any headlines
for now. Cooler and drier conditions trail this system on Friday,
with rising heights and a slight warming trend expected for the
weekend and into early next week.

&&

.AVIATION...For the 18Z package...SHRA/TSRA expected to increase
from west to east ahead of a cold front today...with MVFR / local
IFR conditions in showers and low clouds. Activity becoming more
isolated 02Z-06Z, then mostly dissipating. SW winds 15-25KT gusts to
30-35KT most areas early evening. Aviation discussion not updated
for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/Peterson
AVIATION...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Sep 22, 5:50 AM MST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
550 AM MST THU SEP 22 2016

AZZ004>018-037>040-230400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
550 AM MST THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING FROM THE NORTH WILL BRING WINDY
CONDITIONS TO MANY AREAS TODAY. EXPECT SOUTHWEST WINDS FROM 15 TO
25 MPH WITH GUSTS FROM 30 TO 35 MPH. A FEW LOCATIONS EAST OF
FLAGSTAFF MAY SEE GUSTS NEAR 40 MPH THIS AFTERNOON.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE FROM EAST TO EAST
THROUGH THE DAY. SOME OF THESE STORMS MAY BECOME SEVERE. THE MOST
LIKELY AREA TO SEE SEVERE STORMS WILL BE AREAS WEST AND NORTHWEST
OF FLAGSTAFF.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BRIEFLY COLDER CONDITIONS WILL ARRIVE BEHIND THE FRONT FRIDAY.
DRIER AND WARMER WEATHER WILL DEVELOP OVER THE COMING WEEKEND AND
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.